MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X420MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X420MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 34301420S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Fall (1848); No Code Available (3191)
Date of Event 11/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The customer reported that the patient who had been implanted with a gamma nail was revised following a fall.Revision surgery on (b)(6), completed successfully using a non-stryker device.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event that long nail kit r1.5, ti, right gamma3® 11x420mm x 130° was alleged of 'revision' could be confirmed.Based on investigation, the root cause was attributed to be patient related.The failure was caused by the fall of the patient, as reported in the event description.The device inspection revealed the following: the device was returned and was indeed broken in two parts at the level of the lag screw hole.Significant material abrasion was found in the medial side of the screw hole, as well as at the top of the screw hole.Material had been damaged by drill marks up to the superior edge ¿ most likely caused by a deviating of the step drill during preparation of the canal for the lag screw.Material damage may lead to sharp edges in the breakage line resulting in significant material weakening.The appearance of the breakage surfaces suggested the nail had broken in a sudden manner following a high energy ¿ indicated by the appearance of the breakage surface where both surfaces are not shiny and where the grain of the material is dark gray.Furthermore, it can be noticed that the inferior medial side of the lag screw hole sees extensive deformation, most likely due to traction compression forces applied to the material at this level by the lag screw at each step on the patient.The fracture pattern also suggests a breakage in torsion.Further remarkable damages were not determined.The breakage surface description a aforementioned is a proof that the device broke following a high energy event, such as a fall, which is exactly what is reported in the event description.The implants are not supposed to withstand such shocks.As a reminder, it is clearly stated in the ifu that: post-operative patient activity: these implants are neither intended to carry the full load of the patient acutely, nor intended to carry a significant portion of the load for extended periods of time.For this reason postoperative instructions and warnings to patients are extremely important.External immobilization (e.G.Bracing or casting) may be employed until x-rays or other procedures confirm adequate bone consolidation.The surgeon must warn the patient that the device cannot and does not replicate a normal healthy bone, that the device can break or become damaged as a result of strenuous activity, trauma, mal union or nonunion and that the device has a finite expected service life and may need to be removed at some time in the future.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X420MM X 130°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8182750
Report Number0009610622-2018-01517
Device Sequence Number16505645
Product Code HSB
UDI-Device Identifier07613252274001
UDI-Public07613252274001
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date03/31/2023
Device Catalogue Number34301420S
Device Lot NumberK084ECE
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/17/2018
Initial Date Received by Manufacturer 11/27/2018
Supplement Date Received by Manufacturer01/17/2019
Initial Report FDA Received Date12/19/2018
Supplement Report FDA Received Date02/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;